Michigan, 2003

Heavy Snow in Michigan, April 7, 2003

April 7, 2003 · NWS GRR · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 7, 1:58 AM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 7, 1:58 AM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
258 AM EDT MON APR 7 2003

...HEADLINES UNCHANGED...

WILL KEEP THE WSW UNCHANGED...AS 00Z ETA AND GFS MODEL RUNS ARE VERY
CONSISTENT WITH THEIR PREVIOUS RUNS. ONLY CHANGE WILL BE TO KNOCK
DOWN ACCUMULATIONS A BIT AS CRYSTAL GROWTH IS NOT OPTIMAL ACCORDING
TO MODEL FORECAST SOUNDINGS SHOWING THE LAYER ABOVE MINUS 10C BEING
RATHER DRY AFTER 12Z. THIS WILL MEAN RATHER LIGHT SNOWFALL RATES
AFTER DEEPER MOISTURE AND LIFT MOVE THROUGH EARLY THIS MORNING.

CURRENT RADAR SHOWS LEADING EDGE OF FREEZING RAIN AND RAIN ACROSS
NORTHERN ILLINOIS AND INDIANA PUSHING NORTH. P-TYPE CONCERNS ARE
OFFSET IN THE GRR CWA BY COLD SOUNDINGS ACROSS SOUTHERN CWA AS SEEN
ON LAPS SOUNDINGS. LOW LEVEL DRY WEDGE NEEDS TO BE OVERCOME...AND
EVAPORATIVE COOLING SHOULD BE ENOUGH TO MOVE COLUMN COMPLETELY BELOW
FREEZING. CANT RULE OUT A BRIEF MIX AT THE ONSET OF THE PRECIP
ACROSS THE EXTREME SOUTHERN CWA...BUT DECIDED TO LEAVE OUT OF THE
FORECAST.

CLOUDS AND PRECIP SHOULD MEAN HIGHS A BIT BELOW GUIDANCE.
DEFORMATION AXIS REMAINS IN THE AREA INTO TUE AND WILL KEEP THE
CURRENT POPS AND LIGHT ACCUMS GOING FOR TONIGHT. VERY GRADUAL
IMPROVEMENT ON TUE...WITH SOME CLEARING POSSIBLE TUE NIGHT...WHICH
WOULD MEAN SOME RATHER COLD TEMPS AS SFC RIDGE WILL KEEP THE WINDS
LIGHT AND FRESH SNOW COVER WOULD MEAN GOOD RADIATIONAL COOLING
CONDITIONS. WILL KEEP THE CURRENT MINS THAT UNDERCUT GUIDANCE BY
SEVERAL DEGREES

OSTUNO

EXTENDED FORECAST
WE WILL BE WATCHING THE EVOLUTION OF A CUTOFF LOW OVER THE SOUTHEAST
US DURING THE EXTENDED PERIOD. AS THE LOW CONTINUES TO MOVE
SOUTHEAST WE WILL SEE RIDGING MOVE INTO SW LWR BOTH AT THE SFC AND
ALOFT. FCST SOUNDINGS SHOW ABUNDANT DRY AIR THROUGHOUT THE PROFILE.
THUS SUNNY WX ON WED AND THU STILL LOOKS PRETTY GOOD. LOW PRESSURE
OFF THE PACIFIC NORTHWEST COAST WILL BUILD A RIDGE OVER THE CENTRAL
US BY THE WEEKEND. THE GFS SHOWS A WEAK COLD FRONT MOVG THRU THE CWA
ON FRIDAY, BUT THE LACK OF MOISTURE WILL PRECLUDE PCPN. HIGH
PRESSURE BEHIND THE FRONT WILL ALSO MEAN DRY WX ON SATURDAY. THE GFS
SHOWS A LOW DEVELOPING IN THE PLAINS BY SUNDAY AND PROGS A WARM
FRONT INTO THE CWA DURING THE DAY. IT ALSO DEVELOPS PCPN WITH THIS
FRONT...ESPECIALLY OVER THE NORTH. WILL GO WITH INCREASING CLOUDS
FOR NOW AND HOLD OFF ON THE MENTION OF PCPN UNTIL TIMING CAN BE
BETTER RESOLVED.

93

.GRR...WINTER STORM WARNING LATE TONIGHT AND MONDAY FOR...
        JACKSON...CALHOUN...KALAMAZOO...VAN BUREN
       WINTER WEATHER ADVISORY LATE TONIGHT AND MONDAY FOR...
        INGHAM...EATON...BARRY...ALLEGAN
Hazardous weather outlook, Apr 6, 5:35 AM EST, 22 hours 25 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
635 AM EDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY. A WINTER STORM WATCH IS IN
EFFECT FOR LATE TONIGHT AND MONDAY ALONG AND SOUTH OF A LINE FROM
HOLLAND TO LANSING. SNOW WILL DEVELOP LATE TONIGHT AND EARLY MONDAY
MORNING FROM SOUTH TO NORTH...AND COULD BECOME HEAVY AT TIMES BY
DAYBREAK ALONG AND SOUTH OF INTERSTATE 94.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AT THIS TIME...STORM TOTAL SNOWFALL LATE TONIGHT AND MONDAY IS
EXPECTED TO BE FROM 4 TO 8 INCHES IN THE WATCH AREA AND FROM 2 TO 5
INCHES JUST NORTH OF THE WATCH AREA FROM MUSKEGON TO ALMA.  1 TO 3
INCHES IS FORECAST FARTHER NORTH FOR THE AREA FROM LUDINGTON TO
CLARE. STONG EAST WINDS MAY CAUSE CONSIDERABLE BLOWING AND DRIFTING
SNOW AS WELL...CREATING HAZARDOUS DRIVING CONDITIONS.  NO HAZARDOUS
WEATHER IS CURRENTLY EXPECTED IN THE TUESDAY THROUGH SATURDAY TIME
FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT PLEASE REPORT SNOW
ACCUMULATIONS TO OUR WEB SITE LISTED BELOW.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/GRR/ (ALL LOWER CASE)

MEADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Jackson

When
April 7, 4:00 AM EST to 12:00 PM EST
Where
Jackson forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.249, -84.423 (the zone’s center; the record gives no point)

A late season snow event produced an isolated report of heavy snow in Jackson (Jackson county), where seven inches of snow fell. Lighter snow accumulations of 3 to 5 inches occurred across much of the remainder of far south central and southwestern lower Michigan.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350975.